Alert archive / Kansas / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Topeka, KS

August 24, 201612 counties in Kansas

NWS Topeka, KS issued this flash flood watch at Aug 24, 2016, 4:04 AM CDT for 12 counties in Kansas. It took effect at Aug 24, 2016, 7:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2016, 4:04 AM CDT (09:04 UTC)
In effect from
Aug 24, 2016, 7:00 PM CDT
Expired
Aug 24, 2016, 9:43 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Douglas County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 42 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
1.9
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted.

747 
WGUS63 KTOP 240904
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
404 AM CDT WED AUG 24 2016

KSZ010>012-020>024-241715-
/O.NEW.KTOP.FF.A.0003.160825T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-
INCLUDING THE CITIES OF...MARYSVILLE...BLUE RAPIDS...FRANKFORT...
SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...CLAY CENTER...
MANHATTAN...WAMEGO...ST. MARYS...HOLTON
404 AM CDT WED AUG 24 2016

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL KANSAS AND 
  NORTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN NORTH 
  CENTRAL KANSAS...CLAY AND CLOUD. IN NORTHEAST KANSAS...BROWN...
   JACKSON...MARSHALL...NEMAHA...POTTAWATOMIE AND RILEY. 

* FROM THIS EVENING THROUGH THURSDAY MORNING

* A FRONT MOVES INTO THE AREA THIS AFTERNOON AND
  OVERNIGHT...PROVIDING A FOCUS FOR THUNDERSTORMS TO POTENTIALLY
  MOVE OVER THE SAME AREAS AND GENERATE LOCALLY HEAVY RAINFALL
  WITH POSSIBLE FLASH FLOODING. LOCATIONS FROM A CONCORDIA TO
  HOLTON LINE HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAINFALL
  FROM TUESDAYS STORMS...AND WILL BE PARTICULARLY SUSCEPTIBLE TO
  POSSIBLE FLASH FLOODING FROM HEAVY RAINFALL TODAY AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
923 
WGUS63 KTOP 241626
FFATOP

FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
1126 AM CDT WED AUG 24 2016

KSZ010>012-020>024-250030-
/O.CON.KTOP.FF.A.0003.160825T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-
INCLUDING THE CITIES OF...MARYSVILLE...BLUE RAPIDS...FRANKFORT...
SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...CLAY CENTER...
MANHATTAN...WAMEGO...ST. MARYS...HOLTON
1126 AM CDT WED AUG 24 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS... 
  INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL KANSAS...CLAY 
  AND CLOUD. IN NORTHEAST KANSAS...BROWN...JACKSON...MARSHALL... 
  NEMAHA...POTTAWATOMIE AND RILEY. 

* FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING

* A FRONT MOVES INTO THE AREA THIS AFTERNOON AND OVERNIGHT...
  PROVIDING A FOCUS FOR THUNDERSTORMS TO POTENTIALLY MOVE OVER THE
  SAME AREAS AND GENERATE LOCALLY HEAVY RAINFALL WITH POSSIBLE
  FLASH FLOODING. LOCATIONS FROM A CONCORDIA TO HOLTON LINE HAVE
  ALREADY RECEIVED 2 TO 3 INCHES OF RAINFALL FROM STORMS ON
  TUESDAY...AND WILL BE PARTICULARLY SUSCEPTIBLE TO POSSIBLE
  FLASH FLOODING FROM HEAVY RAINFALL TODAY AND TONIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
425 
WGUS63 KTOP 241913
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CDT WED AUG 24 2016

KSZ026-038>040-251000-
/O.EXA.KTOP.FF.A.0003.160825T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...VALLEY FALLS...OSKALOOSA...PERRY...
MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE
213 PM CDT WED AUG 24 2016

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF EAST CENTRAL KANSAS 
  AND NORTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN EAST 
  CENTRAL KANSAS...DOUGLAS...SHAWNEE AND WABAUNSEE. IN NORTHEAST 
  KANSAS...JEFFERSON. 

* FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING

* A FRONT MOVES INTO THE AREA LATE THIS AFTERNOON THROUGH
  TONIGHT...PROVIDING A FOCUS FOR WIDESPREAD THUNDERSTORM DEVELOP.
  WITH HIGH RAINFALL RATES POSSIBLE...THESE STORMS MAY POTENTIALLY
  PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY CAUSE SOME FLASH
  FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KSZ010>012-020>024-251000-
/O.CON.KTOP.FF.A.0003.160825T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-
INCLUDING THE CITIES OF...MARYSVILLE...BLUE RAPIDS...FRANKFORT...
SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...CLAY CENTER...
MANHATTAN...WAMEGO...ST. MARYS...HOLTON
213 PM CDT WED AUG 24 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS... 
  INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL KANSAS...CLAY 
  AND CLOUD. IN NORTHEAST KANSAS...BROWN...JACKSON...MARSHALL... 
  NEMAHA...POTTAWATOMIE AND RILEY. 

* FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING

* A FRONT MOVES INTO THE AREA LATE THIS AFTERNOON THROUGH
  TONIGHT... PROVIDING A FOCUS FOR WIDESPREAD THUNDERSTORM
  DEVELOPMENT. WITH HIGH RAINFALL RATES POSSIBLE...THESE STORMS
  MAY POTENTIALLY PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY CAUSE
  SOME FLASH FLOODING. LOCATIONS FROM A CONCORDIA TO HOLTON LINE
  HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAINFALL FROM STORMS ON
  TUESDAY...AND WILL BE PARTICULARLY SUSCEPTIBLE TO POSSIBLE FLASH
  FLOODING FROM HEAVY RAINFALL TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
771 
WGUS63 KTOP 250243
FFATOP

FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT WED AUG 24 2016

KSZ010>012-020>024-026-038>040-250345-
/O.CAN.KTOP.FF.A.0003.000000T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...BLUE RAPIDS...FRANKFORT...
SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...CLAY CENTER...
MANHATTAN...WAMEGO...ST. MARYS...HOLTON...VALLEY FALLS...
OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...MERIDEN...
NORTONVILLE...ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...
MCFARLAND...HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE
943 PM CDT WED AUG 24 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS...NORTH
CENTRAL KANSAS AND NORTHEAST KANSAS HAS BEEN CANCELLED. HEAVY
RAINFALL HAS MOVED OFF TO THE EAST AND ANY ADDITIONAL RAINFALL
OVERNIGHT IS NOT EXPECTED TO LEAD TO WIDESPREAD FLOODING.
THEREFORE THE FLASH FLOOD WATCH HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 24, 3:50 AM CDT, 14 minutes earlier.

Area forecast discussion, Aug 24, 3:50 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
350 AM CDT WED AUG 24 2016

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT WED AUG 24 2016

Morning convection continues to push a cool boundary southward at
this hour with rain showers still developing over the cold pool as
the LLJ slowly veers through the night.  Think most of this will
diminish and shift east by around sunrise.  Larger scale surface
front extends from central Nebraska southwest into southwest Kansas.
Energy progged to lift over and along this front into our area this
afternoon appears to be over the TX panhandle at this hour.

Concerns for today will be amount and location of rainfall
associated with the boundary, and the strength of the storms that
develop.  Mid level winds over central Kansas not quite as strong as
over the eastern counties, where the better bulk shear coupled with
around 2000j/kg of cape could make for strong winds and hail from
mid day storms and into the evening hours. Surface frontal boundary
makes slow southern progress later this afternoon and overnight, and
with near 2 inches of PW in the column will need to watch for heavy
rainfall and localized flooding potential.  Swath of 2-3 inch
rainfall today runs from near Concordia to north of Topeka, and will
have to monitor that area in particular if the front stalls and
several storms train over one location as they move along the front
to the northeast. Will go ahead and match up with neighbors with a
flash flood watch for the evening/overnight hours for the counties
that had rainfall on Tuesday.  Highs up to the north may hold in the
low 80s behind the cold pool and as the front moves south, while
southeast counties may reach near 90 today.  Muggy dewpoints in the
70s remain through the day, with overnight lows tonight from the low
60s north to near 70 south.

.LONG TERM...(Thursday through Tuesday)
Issued at 350 AM CDT WED AUG 24 2016

Effective front should be south of the area by midday but some
instability will remain aloft. Winds aloft remain rather strong for
late August with 500mb winds around 40kt to support some shear and a
small concern for mainly elevated, marginally severe storms
producing hail. Southwest flow aloft will continue and may bring
weak waves overhead. Front will likely become more zonally oriented
but PW values around 1.75" will keep some heavy rain concern going.
Front pushes back north and undergoes frontolysis Thursday night
into early Friday, but mid to low level winds will bring increased
isentropic ascent for a continued storm chance through these
periods. Upper wave translating east across mainly the Northern
Plains brings decent precip chances Friday night into Saturday
night. Forcing for ascent becomes more uncertain beyond this time,
though PW values remain well above normal for above normal precip
chances. High temps remain challenging into the weekend with
northeast winds and low cloud potential on top of precip
possibilities. Dropped temps a bit both Thursday and Friday but SREF
and GFS ensemble MOS showing wide spreads both days. Temps should
modify back to near normal by Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1144 PM CDT TUE AUG 23 2016

Small cluster of TSRA continuing to move east and remaining north
of terminals through 07Z. LLWS is expected overnight as winds
weaken below 10 kts at sfc and increase to near 40 kts from the
southwest at 2 kft. VFR prevails through period before low end VFR
cumulus develops along and ahead of a cold front aft 19Z. Sct.
TSRA will be possible along the front as it moves through,
possibly bringing ceilings down to MVFR and IFR by 06Z.

&&

.TOP Watches/Warnings/Advisories...
Flash Flood Watch from this evening through Thursday morning for
KSZ010>012-020>024.

&&

SHORT TERM...67
LONG TERM...65
AVIATION...Prieto
Hazardous weather outlook, Aug 23, 3:34 PM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT TUE AUG 23 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
334 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY
HAZARDS WILL BE DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
NIGHT WITH THE BEST CHANCES NORTH OF INTERSTATE 70. THERE IS
ANOTHER SMALL CHANCE FOR SEVERE STORMS THURSDAY. ON BOTH DAYS THE
MAIN THREATS WILL BE STRONG WINDS AND HAIL.

LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING WEDNESDAY
AFTERNOON THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Aug 23, 10:19 PM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT TUE AUG 23 2016

KSZ022-023-240345-
RILEY-POTTAWATOMIE-
1019 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RILEY AND NORTHWESTERN
POTTAWATOMIE COUNTIES UNTIL 1045 PM CDT...

AT 1018 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF GREEN...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANDOLPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3956 9662 3938 9662 3940 9696 3955 9696
      3957 9687 3957 9663
TIME...MOT...LOC 0318Z 269DEG 14KT 3947 9690
Special weather statement, Aug 23, 10:20 PM CDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 PM CDT TUE AUG 23 2016

KSZ022-023-240345-
RILEY-POTTAWATOMIE-
1020 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RILEY AND
SOUTHWESTERN POTTAWATOMIE COUNTIES UNTIL 1045 PM CDT...

AT 1020 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TUTTLE CREEK LAKE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN MANHATTAN...WESTMORELAND...ST. GEORGE AND TUTTLE CREEK
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3942 9634 3919 9636 3923 9673 3937 9674
TIME...MOT...LOC 0320Z 269DEG 17KT 3929 9665
Local storm report, Aug 23, 10:45 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HEAVY RAIN       4 SW TUTTLE CREEK LAKE  39.30N 96.71W
08/23/2016  M1.50 INCH       RILEY              KS   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

BDRAKE
Special weather statement, Aug 23, 10:45 PM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT TUE AUG 23 2016

KSZ023-240415-
POTTAWATOMIE-
1045 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE COUNTY UNTIL
1115 PM CDT...

AT 1045 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF WESTMORELAND...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTMORELAND AND ONAGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3924 9653 3939 9657 3949 9617 3928 9613
TIME...MOT...LOC 0345Z 261DEG 18KT 3932 9646
Local storm report, Aug 23, 11:34 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1134 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HEAVY RAIN       2 ENE TUTTLE CREEK LAKE 39.35N 96.63W
08/23/2016  M3.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

BDRAKE
Local storm report, Aug 24, 12:14 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1214 AM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 S CONCORDIA           39.54N 97.66W
08/23/2016  E1.00 INCH       CLOUD              KS   PUBLIC

0612 PM     HAIL             5 N AURORA              39.52N 97.53W
08/23/2016  E0.88 INCH       CLOUD              KS   PUBLIC

0634 PM     TSTM WND GST     CONCORDIA AIRPORT       39.55N 97.65W
08/23/2016  M52.00 MPH       CLOUD              KS   ASOS

0652 PM     FUNNEL CLOUD     7 SW AURORA             39.38N 97.62W
08/23/2016                   CLOUD              KS   TRAINED SPOTTER

            ON HWY 24 AND 170 TH ROAD. MULTIPLE REPORTS FROM SPOTTERS
            AND A PHOTO FROM SOCIAL MEDIA. HAS SINCE DISSIPATED.

0710 PM     FUNNEL CLOUD     6 SSW AURORA            39.37N 97.57W
08/23/2016                   CLOUD              KS   PUBLIC

            PHOTO SHARED ON SOCIAL MEDIA OF A NEW FUNNEL FORMING

0715 PM     TORNADO          6 SSW AURORA            39.37N 97.57W
08/23/2016                   CLOUD              KS   STORM CHASER

            BRIEF TORNADO TOUCHED DOWN ON HWY 24TH AND 200TH ROAD.
            REPORTED BY SOCIAL MEDIA, PHOTOS, AND THE PUBLIC

0820 PM     TSTM WND GST     2 W CLAY CENTER         39.38N 97.16W
08/23/2016  E60.00 MPH       CLAY               KS   TRAINED SPOTTER

            CLAY CENTER AIRPORT SPOTTER CONFIDENT ESTIMATE IN WINDS
            REACHING 60MPH POSSIBLY A LITTLE MORE.

0829 PM     HAIL             W CLAY CENTER           39.38N 97.12W
08/23/2016  E1.00 INCH       CLAY               KS   LAW ENFORCEMENT

            WINDS WERE ESTIMATED UP TO 50 MPH. NO DAMAGE REPORTED.

0838 PM     TSTM WND GST     2 E CLAY CENTER         39.38N 97.09W
08/23/2016  M58.00 MPH       CLAY               KS   MESONET

            DELAYED REPORT

0910 PM     TSTM WND DMG     SW LEONARDVILLE         39.36N 96.86W
08/23/2016                   RILEY              KS   LAW ENFORCEMENT

            POWER POLES AND POWER LINES DOWN AT ALEMBIC AND SHERMAN
            ROADS JUST SOUTHWEST OF LEONARDVILLE

1042 PM     HEAVY RAIN       4 SW TUTTLE CREEK LAKE  39.30N 96.71W
08/23/2016  M1.50 INCH       RILEY              KS   TRAINED SPOTTER

            STORM TOTAL SO FAR.

1133 PM     HEAVY RAIN       2 ENE TUTTLE CREEK LAKE 39.35N 96.63W
08/23/2016  M3.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:08 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa52 min
Aug 23, 7:09 PM CDTAreal Flood AdvisoryTOPCloud3 hr
Aug 23, 7:28 PM CDTTornado WarningTOPCloud32 min
Aug 23, 7:56 PM CDTSevere Thunderstorm WarningTOPClay, Cloud49 min
Aug 23, 8:03 PM CDTAreal Flood AdvisoryTOPClay, Cloud3 hr
Aug 23, 8:15 PM CDTSevere Thunderstorm WarningTOPClay30 min
Aug 23, 8:41 PM CDTSevere Thunderstorm WarningTOPClay, Riley64 min
Aug 23, 9:06 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley39 min
Aug 23, 9:41 PM CDTSevere Thunderstorm WarningTOPPottawatomie33 min
Aug 23, 10:19 PM CDTSpecial Weather StatementTOPRiley26 min
Aug 23, 10:20 PM CDTSpecial Weather StatementTOPRiley25 min
Aug 23, 10:45 PM CDTSpecial Weather StatementTOPPottawatomie30 min
Aug 24, 4:50 PM CDTSpecial Weather StatementTOPWashington25 min
Aug 24, 5:16 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Washington44 min
Aug 24, 6:00 PM CDTSpecial Weather StatementTOPNemaha30 min
Aug 24, 6:16 PM CDTSpecial Weather StatementTOPShawnee29 min
Aug 24, 6:28 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee47 min
Aug 24, 6:40 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon35 min
Aug 24, 6:42 PM CDTSevere Thunderstorm WarningTOPBrown31 min

Nearby

Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.